Here are specific side effects to watch for

"Textbook" side effects will be more pronounced in the older adult, says Joan Somes, PhD, MSN, RN, CEN, FAEN, ED educator at St. Joseph's Hospital in St. Paul, MN. Here, she gives several to watch for:

  • Anticholinergics commonly cause urinary retention in the elderly and also can affect mood or level of consciousness.
  • Slow heart rates often are a clue to the patient taking a beta-blocker, calcium channel blocker, or digitalis. "If the older adult's liver or kidney cannot clear the drug, we see side effects much sooner," says Somes. "One gentleman started on a small dose of a beta-blocker on Friday. By Monday morning, his heart rate was 24."
  • Patients with atrial fibrillation often are taking a rate-controlling drug, a blood thinner, or both.
  • People with "barrel chests" and wheezy lungs sounds usually are taking a steroid and multiple inhalers.
  • Patients who come in with bleeding problems — bruises all over their bodies, or wounds that don't stop bleeding — often are taking a blood thinner or taking too much aspirin or ibuprofen.

"Therapeutic drug levels for anticoagulants are often difficult to achieve and maintain in the elderly population," says Amanda Person, RN, MSN, ED nurse at Methodist Healthcare North in Memphis, TN. "Prolonged bleeding times can complicate injuries such as falls and may even cause spontaneous problems such as epistaxis or hematomas. Warfarin also interacts with many other drugs, which may impact efficacy."

  • Acetaminophen is found in so many different medications that the older adult may end up with a toxic amount in a day. "Chronic doses of 4 g per day can lead to liver and renal failure," says Somes. "This leads to problems detoxifying many other medications and more toxic effects."

Somes says the indication of an acetaminophen overdose is fairly vague. "We see lab studies that are off, or toxic levels of other drugs as the liver is unable to process and clear them," she says. "The patient may complain of abdominal pain. Since this is a slow onset overdose, symptoms don't jump out at us."

  • If the patients tell you they have diabetes or a "sugar problem," they typically are taking insulin or another diabetic medication. "With the many new varieties of diabetic medications, it is very important to know what kind they are taking," says Somes. For example, if they are taking glucophage or metformin, the staff have to take special precautions if they are going to use intravenous contrast for a CT scan. "We can easily put this patient into renal failure," she says.

Resource

A free online resource, Nursing Standard of Practice Protocol: Reducing Adverse Drug Events, is available at www.consultgerirn.org, the geriatric clinical nursing web site of The Hartford Institute for Geriatric Nursing, New York University College of Nursing, New York City. In the search box for "evidence-based geriatric topics:" scroll down to "Medication."